Alert archive / Kansas / High Wind Watches in 2017

High Wind Watch 2, NWS Goodland, KS

March 23, 2017Cheyenne County, Kit Carson County, Yuma County, Colorado; 8 counties in Kansas

NWS Goodland, KS issued this high wind watch at Mar 23, 2017, 3:30 AM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; 8 counties in Kansas. It took effect at Mar 24, 2017, 3:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 23, 2017, 3:30 AM MDT (09:30 UTC)
In effect from
Mar 24, 2017, 3:00 AM MDT
Expired
Mar 23, 2017, 1:22 PM MDT
In force
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 19 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3089 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

915 
WWUS73 KGLD 230930
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
330 AM MDT Thu Mar 23 2017

.A strong storm system will move out of the southern Rockies 
tonight and into the central Plains on Friday. It will bring very
strong northerly winds with gusts of up to 65 mph possible
beginning late tonight in northeast Colorado and Friday morning 
in parts of northwest Kansas. 

COZ090>092-232100-
/O.NEW.KGLD.HW.A.0002.170324T0900Z-170325T0000Z/
Yuma County-Kit Carson County-Cheyenne County-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
and Cheyenne Wells
330 AM MDT Thu Mar 23 2017

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
AFTERNOON...

The National Weather Service in Goodland has issued a High Wind
Watch...which is in effect from late tonight through Friday
afternoon.

* Peak Winds...north winds gusting up to 65 mph.

* Timing/Duration...after midnight tonight through Friday
  afternoon.

* Other Impacts...reduced visibility in blowing dust and blowing
  snow will be possible. Travel along Interstate 70, Highway 59
  and Highway 40 in northeast Colorado may become hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means the potential exists for hazardous wind
conditions with sustained winds of at least 40 mph or gusts of
58 mph or greater. Secure loose outdoor items now and stay tuned
for later forecasts and possible high wind warnings.

&&

$$

KSZ001-002-013-014-027-028-041-042-232100-
/O.NEW.KGLD.HW.A.0002.170324T1200Z-170325T0000Z/
Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Greeley-Wichita-
Including the cities of St. Francis, Bird City, Atwood, Goodland,
Colby, Sharon Springs, Oakley, Tribune, and Leoti
330 AM MDT Thu Mar 23 2017 /430 AM CDT Thu Mar 23 2017/

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON...

The National Weather Service in Goodland has issued a High Wind
Watch...which is in effect from Friday morning through Friday
afternoon.

* Peak Winds...northerly winds gusting up to 60 mph.

* Timing/Duration...Friday morning through Friday afternoon.

* Other Impacts...reduced visibility in blowing dust will be
  possible, including along Interstate 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means the potential exists for hazardous wind
conditions with sustained winds of at least 40 mph or gusts of
58 mph or greater. Secure loose outdoor items now and stay tuned
for later forecasts and possible high wind warnings.

&&

$$
1 follow-up statement
982 
WWUS73 KGLD 231922
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
122 PM MDT Thu Mar 23 2017

.A strong storm system will move out of the southern Rockies
tonight and into the central Plains on Friday. It will bring very
strong northerly winds with gusts of up to 65 mph after midnight
tonight in northeast Colorado spreading into northwest Kansas 
Friday morning.

COZ090>092-240600-
/O.UPG.KGLD.HW.A.0002.170324T0900Z-170325T0000Z/
/O.NEW.KGLD.HW.W.0003.170324T0900Z-170325T0000Z/
Yuma County-Kit Carson County-Cheyenne County-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
and Cheyenne Wells
122 PM MDT Thu Mar 23 2017

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM MDT FRIDAY...

The National Weather Service in Goodland has issued a High Wind
Warning...which is in effect from 3 AM to 6 PM MDT Friday. The
High Wind Watch is no longer in effect.

* Peak Winds...north winds gusting up to 65 mph.

* Timing/Duration...after midnight tonight through Friday 
  afternoon.

* Other Impacts...Locations that receive less precipitation may 
  see reduced visibility in blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means strong winds are either occurring or
imminent which could lead to property damage...reduced visibility
in blowing dust...and loss of vehicle control. A High Wind
Warning is issued for sustained wind speeds of at least 40 mph or
gusts of 58 mph or more.

&&

$$

KSZ001-002-013-014-027-028-041-042-240600-
/O.UPG.KGLD.HW.A.0002.170324T1200Z-170325T0000Z/
/O.NEW.KGLD.HW.W.0003.170324T1200Z-170325T0000Z/
Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Greeley-Wichita-
Including the cities of St. Francis, Bird City, Atwood, Goodland,
Colby, Sharon Springs, Oakley, Tribune, and Leoti
122 PM MDT Thu Mar 23 2017 /222 PM CDT Thu Mar 23 2017/

...HIGH WIND WARNING IN EFFECT FROM 6 AM MDT /7 AM CDT/ TO 6 PM
MDT /7 PM CDT/ FRIDAY...

The National Weather Service in Goodland has issued a High Wind
Warning...which is in effect from 6 AM MDT /7 AM CDT/ to 6 PM MDT
/7 PM CDT/ Friday. The High Wind Watch is no longer in effect.

* Peak Winds...northerly winds gusting up to 60 mph.

* Timing/Duration...Friday morning through Friday afternoon.

* Other Impacts...Locations that receive less precipitation may 
  see reduced visibility in blowing dust, including parts of 
  Interstate 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust
event...such as staying indoors or wearing protective breathing
masks if outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with
children...elderly...or those with pre-existing respiratory
conditions.

A High Wind Warning means strong winds are either occurring or
imminent which could lead to property damage...reduced visibility
in blowing dust...and loss of vehicle control. A High Wind
Warning is issued for sustained wind speeds of at least 40 mph or
gusts of 58 mph or more.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind watch went out at Mar 23, 3:07 AM MDT, 23 minutes earlier.

Area forecast discussion, Mar 23, 3:07 AM MDT, 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
307 AM MDT Thu Mar 23 2017

.SHORT TERM...(Today through Saturday)
Issued at 306 AM MDT Thu Mar 23 2017

After morning fog and low clouds erode, expecting partly sunny
skies. Lee trough/dry line will sharpen up during the afternoon
roughly along Hwy 25/83 from Culbertson to Scott City, following
the latest HRRR guidance. West of the dry line, still looking at
critical fire weather conditions as dew points plummet and winds
increase. As the upper trough begins to emerge from the southern
Rockies and temperatures cool aloft, coupled with very warm
surface temperatures, weak to moderate instability will develop
along and east of the dry line. However, that region also remains
capped for much of the afternoon, with only a very small window of
opportunity late in the afternoon for surface based convection to
initiate. So while confidence may be lacking and pops relatively
low, any storms that do develop will be in a highly sheared, low
moisture environment. LCLs will be very high, 10kft or above,
suggesting wind will be the primary threat with stronger storms,
with hail a secondary threat. Given the high LCLs, the tornado
risk seems rather low despite the good deep layer shear.

A fairly substantial dry slot overtakes the southern/eastern
areas later this evening which will end the thunderstorm threat.
After midnight, the upper low closes off and deepens in southwest
Kansas and a trowal develops on the backside, resulting in a
significant band of wraparound precipitation in northeast
Colorado. Rain will likely be changing to or mixed with snow
late, with far western areas of Kit Carson/Cheyenne counties of
Colorado possibly seeing some accumulations. Confidence is rather
low given the warm surface temperatures, but will need to be
looked at again closely since there is the potential for several
inches of wet snow and blowing snow. This band of precipitation
will gradually move east through the day on Friday with
high/categorical pops. The precipitation could also mix down
strong winds to the surface late tonight in northeast Colorado,
and through the day on Friday in parts of northwest Kansas. Issued
a high wind watch for areas most likely to see the strongest
winds. Precipitation will wind down Friday night as the upper low
pulls away.

Skies will be clearing for Saturday as shortwave ridge rebuilds in
the wake of the upper low. Temperatures will rebound to near or
slightly above normal with light winds.

.LONG TERM...(Sunday through Wednesday)
Issued at 306 AM MDT Thu Mar 23 2017

Precipitation chances continue in the extended as a couple
disturbances impact the region. Temperatures remain near to above
normal during the period.

On Sunday, a relatively weak upper trough moves from Colorado across
Kansas, generating chances for rain showers for the area. Some snow
showers could mix in during the overnight hours mainly west of the
Colorado border where temperatures are colder. On Monday, a
shortwave ridge develops behind this disturbance and ahead of the
next trough forming over the west coast. Dry weather is anticipated
through the evening.

A potentially strong system moves into and across the desert
southwest late Monday through the end of the extended. There is
still a lot of uncertainty with the track and timing of this system,
but another period of rain is expected with it midweek.

Highs start out in the mid 50s to mid 60s on Sunday, warm into the
low/mid 60s area wide on Monday and Tuesday, and dip back into the
50s on Wednesday. Lows generally remain in the 30s throughout.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1122 PM MDT Wed Mar 22 2017

Low level moisture return will result in low clouds developing at
both KGLD and KMCK during the overnight hours and into early
Thursday morning. Some fog may also develop, but with the breezy
conditions thinking any visibility reductions will be brief. As
mixing commences Thursday morning, ceilings will lift and south
to southwest winds will increase with gusts up to 30kts through
the afternoon and early evening. Scattered thunderstorms will
develop Thursday evening with the approach of an upper level
system, some may produce large hail and gusty winds.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from noon MDT /1 PM CDT/ today to 7 PM MDT /8
     PM CDT/ this evening for KSZ001-013-027-041.

     High Wind Watch from Friday morning through Friday afternoon for
     KSZ001-002-013-014-027-028-041-042.

CO...Red Flag Warning from noon today to 7 PM MDT this evening for
     COZ252>254.

     High Wind Watch from late tonight through Friday afternoon for
     COZ090>092.

NE...Red Flag Warning from noon today to 7 PM MDT this evening for
     NEZ079.

&&

SHORT TERM...024
LONG TERM...JBH
AVIATION...024
Hazardous weather outlook, Mar 22, 4:10 PM MDT, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
410 PM MDT Wed Mar 22 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-232215-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
410 PM MDT Wed Mar 22 2017 /510 PM CDT Wed Mar 22 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There is a slight risk for severe thunderstorms across the area
Thursday afternoon and evening. Large hail up to two inches in
diameter and damaging winds in excess of 60 mph will be the main
threats.

Critical fire weather conditions are forecast Thursday for counties
along and west of the Colorado border.

Strong wind gusts to 60 mph are possible Friday across the Tri-State
Region. In addition, precipitation may change to snow for locations
west of Highway 27. Light accumulations and reduced visibility are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 1:22 PM MDTHigh Wind WarningGLDCheyenne, Kit Carson, Yuma23 hr
Mar 23, 2:43 PM MDTWinter Weather AdvisoryGLDCheyenne, Kit Carson, Yuma20 hr
Mar 23, 4:37 PM MDTSpecial Weather StatementGLDGove8 min
Mar 23, 4:46 PM MDTSpecial Weather StatementGLDGove14 min
Mar 23, 5:04 PM MDTSpecial Weather StatementGLDGove11 min
Mar 23, 5:32 PM MDTSpecial Weather StatementGLDWichita13 min

Nearby

High Wind Watches in Kansas, 2017High Wind Watches in Colorado, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.